Log in
AF Association
15,787 members18,789 posts

Pace and ablate is looming

I have had AF plus some tachy for 18 years and have had 5 ablations in Bristol. The first one did help, but the others have done little, in fact, almost made it worse. I saw the cardiologist last week and he did offer to do another, but said the chances of success were not very good and really I do not believe it can work for me any more. I have been listed for pace and ablate which I have tried so hard to avoid. Episodes are coming every two or three weeks now and are pretty bad. I have tried everything I can, with diet, relaxation and all the rest, but it will not improve. I feel very low today, I don't want a pacemaker, but feel I am up against the wall.

14 Replies
oldestnewest

Sorry to hear this. I'm awaiting a 4th ablation but not suffering as you are.

Pace/ ablate has been mentioned to me by cardiologist in past but fortunately EP does not think I am ready for it ( nor do I!!)

There are several people on this forum who have had this procedure and it has made a great difference to their lives. Doubtless they will soon be in touch with you to cheer you up.

Regards

Sandra

2 likes
Reply

Thanks Sandra - i feel very defeated right now. I know everyone on this forum can identify with me, which is very comforting. I wish you lots of luck with your ablation

1 like
Reply

Oooh Melleray, I really feel for you and hope someone who has had a pace and ablate will come on and say how well they've been since having one. Will watch your replies with hope and interest.

Jean

1 like
Reply

Thanks Jean - I hope so too

Reply

Melleray,

Sorry to hear about your current state of health. Warning - I am one of those as natural as I can go types, been fighting AFIB since 2014. Was on Warfarin (rat poison), Cardiziem, Metroplol, and Linisopril. Made me feel so weak and anemic. Having always been a vitamin and herb guy I researched it and first got rid of the Warfarin. My blood thinners are Natokkinase (dissolves clots too) 1 240FU capsule AM and PM just b4 bed. I also take 1 800mg Turmeric (blood thinner) and Vitamin E another thinner. I weaned off of all but the Cardiziem/diltiaziem.

In addition I take magnesium 400mg/day, Hawthorne capsule 500mg 3 times a day, and still take 1 240mg capsule cardiziem AM and PM. My pulse rates stay in the 65-78 (when resting) and 72-90 while at work. Brief exertions like lifting heavy stuff, cleaning garage in heat of Chico, CA (104!) jumps to 95-110, but quickly comes down after I stop. Other things I've done that MAY help is replace ALL my amalgam fillings with the white non-metallic fillings. Despite what the dental folks will tell you, some of that leaches into your system which according to some cause all kinds of heck with our systems. IF the metals help increase the conductivity in our tissues - think heart, then it's possible that this may aggravate the afib, so I did it. Cheap compared to many hospital/doctor related charges. Been about 8 months since I did that.

The last 3 months I have finally felt like my old self and have been getting things done, walking more and farther. The Hawthorne really helps as the Cardiziem makes my extremities swell and taking it keeps that from happening. If you haven't tried these things, consider checking them out on the net.

Once I lose some more weight I am going to try to wean off of the Cardiziem. I've tried a few times, but find that (chagrin!) it DOES help keep my rythym and BP noticeably lower. Weight - the final frontier. I've read a lot on the afib subject as I am sure many have, but being overweight is a big factor. 1. More strain to pump through more miles of stuff. 2. Think about lifting a 60lb object in your current state. I am approx. 60lbs overweight. I am sure losing it will be easier on my heart. 3. The weight also visits us in our throat and nasal passageways, causing snoring and sleep apnea which is known to cause / exacerbate AFIB. I know I have some sleep apnea, but dang it if i'll do a "sleep study" and get prescribed one. I'm losing the weight. Good luck to you, my thoughts are with you.

1 like
Reply

Have a look on the myfitnesspal website. There is an interesting slant on leptin absorption being affected by sleep apnea .

I also had a lot of amalgam fillings which came loose. When I asked the dentist 'how' she replied 'do you drink lots of hot drinks'? Answer 'yes'. She said 'Thats how the amalgam leaches away'

Good luck with your weight reduction program. I visualised my excess weight as 2 llb bags of sugar that I was lugging round. In your case 30 bags worth sitting on your back. There are plenty of references on this site to lifestyle changes , easy to understand but much harder to implement than popping pills.

So I applaud your determination. Keep at it.

1 like
Reply

Thanks so much. So interesting to hear about all the things you are doing to fight this horrible condition. I too, had all the amalgam fillings removed, and I had a lot of them! I take Sotalol and Warfarin, and really I could live with the side effects of these drugs. What really upsets me and my life is the total unpredictability of the episodes. I feel unable to go far from home as it could strike at any time. I hope you continue to improve. Best wishes to you.

Reply

Hi Melleray I am sorry you are feeling so low - it is hard when you feel you are being pushed down a road you don’t want to go. Thought I’d let you know my experience. I had pace and ablate a couple of months ago. Was at the stage where ablations and meds weren’t controlling heart rate and I felt dreadful - doing anything was a struggle. After having pacemaker and ablation I am now feeling great - I have more energy and am enjoying life again. I can barely feel the fluttering in my chest and no longer have the worry of having an episode which means I am more confident going on days out and going on holiday. I had some concerns about the procedure which I spoke through with my EP and took the decision to go ahead - best thing I’ve ever done and I feel that a large black cloud has been lifted and that I’ve got my life back. I hope that today is a better day for you and wish you well

4 likes
Reply

Hello Jackie - thankyou so much for your message. It is so helpful to hear that you are feeling well and that is has been such a positive decision for you. I know exactly what you mean about a black cloud. I have PAF and I thought I felt ok in between episodes, but really the cloud is always there and I have become used to feeling on edge. As the episodes have increased recently (9 episodes in the last 12 weeks) I have become very nervous about going far away from my house. Every time I have an attack of it I get very tearful. Last one was last Saturday, I was at work in a library (only work one day a week there) and out of the blue, while I was joining a family - bang! Had to call ambulance - 2nd time in the library in the last few weeks - and off to hospital. So I am waiting for a procedure date and hope I will be as brave as you.

Reply

It sounds like you’re having a really tough time - keep your chin up and discuss your concerns with the docs and hopefully there will be light at the end of the tunnel for you

1 like
Reply

Hi Melleray

I have paf but can’t tolerate the drugs tried them all and just down to two at moment , three weeks ago I had a pace maker fitted and on the list for the ablate so I can be drug free, and also have a quality of life as the bisoprolol and digraban that I’m taking make feel so tired and just not myself,but if I don’t take them I’m having a AF attack , I’m healing well and the EP explained that just a ablation might not work and it was too risky for me but left it with me to think over , to which I’ve choosen the ablate and pace , he was very good explaining what was available as I also have rhythmic problems too talk to your EP , once I’ve had the the ablate I will post my experience on here good luck with your discussion and whatever you decide .

1 like
Reply

Hi Dolly - thank you so much for your message. It is so helpful to be able to talk to people on this forum who understand what it is like. I will look out for your post to let us know how you are doing. Very best of luck.

Reply

Hi Melleray. I’m 66 years old. I had my third ablation in May of 2016. Everything went well this time until about a week ago. This ablation, the Dr induced as many arythmias and afib as possible. But now my heart is beating irradicaly. Up and down to 120 beats a min. Irregularly. I’m about to check into the pace and a late myself. They said that will be my next step, It scares me because it seems as a last resort. I’m such an anxious person. Probably why I have so many heart arythmias. If you go this route please keep me updated. Maybe I am just having these issues now because my heart hasn’t quite yet healed. Just scary. Sandy

Reply

So sorry you are having such trouble. I know we all get so disappointed when the ablation sometimes seems to make things worse. It is still early days and your heart may soon settle, but if not, do you have arrhythmia nurses who you can call for advice? I find mine very helpful.

Reply

You may also like...